Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 116, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 26, 2019, 4:00 PM CDT for Finney County, Lane County, Ness County, Kansas. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2019, 4:00 PM CDT (21:00 UTC)
- Expired
- May 26, 2019, 4:20 PM CDT
- In force
- 20 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Finney County, KS, Lane County, KS, Ness County, KS
The radar
The Dodge City radar (KDDC), 77 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 4:07 PM CDT | TSTM WND GST 60 | 7 Wnw Kalvesta, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 1:27 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 788 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted.
579
WUUS53 KDDC 262100
SVRDDC
KSC055-101-135-262145-
/O.NEW.KDDC.SV.W.0116.190526T2100Z-190526T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
400 PM CDT Sun May 26 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Finney County in southwestern Kansas...
Western Ness County in west central Kansas...
Lane County in west central Kansas...
* Until 445 PM CDT.
* At 400 PM CDT, a severe thunderstorm was located 7 miles northwest
of Kalvesta, moving north at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Dighton, Alamota, Pendennis, Kalvesta and Shields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
and west central Kansas.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3870 10017 3824 10023 3800 10023 3802 10057
3870 10052
TIME...MOT...LOC 2100Z 189DEG 58KT 3811 10040
HAIL...1.50IN
WIND...60MPH
$$
TATRO1 follow-up statement
584
WWUS53 KDDC 262120
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
420 PM CDT Sun May 26 2019
KSC055-101-135-262130-
/O.CAN.KDDC.SV.W.0116.000000T0000Z-190526T2145Z/
Finney KS-Ness KS-Lane KS-
420 PM CDT Sun May 26 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FINNEY...WESTERN
NESS AND LANE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
and west central Kansas.
LAT...LON 3870 10017 3824 10023 3800 10023 3802 10057
3870 10052
TIME...MOT...LOC 2120Z 189DEG 58KT 3770 10061
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:36 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 26, 1:36 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 136 PM CDT Sun May 26 2019 ...Updated Long Term Discussion... .SHORT TERM...(This afternoon through Monday) Issued at 1149 AM CDT Sun May 26 2019 Another round of heavier rainfall and severe thunderstorms late this afternoon and into the nighttime hours towards midnight as a dryline pushing across from eastern Colorado into far western Kansas by 6-7PM and spreading east and northeast through midnight. A shortwave trough visible on IR pushing across northern Mexico into eastern New Mexico and west Texas will continue to push into eastern Colorado and western Kansas that will help support the storms along the dryline pushing off the Front Range of Colorado. This will allow for good leeside troughing to ignite cyclogenesis over eastern Colorado with warm air pushing further north into northern Kansas. With decent daytime heating, strong mixing will occur under such a moist low level flow out of the south to southeast enhanced with upslope winds. Strong cape up to 3000 J/kg along with stronger low level shear over 40kts that will help aid in good rotation with these storms to produce larger hail up to tennis balls and isolated tornadoes being possible more so than it was yesterday due to more upper level support with the aforementioned shortwave trough extending into the mid levels to support the dryline ignition this afternoon first over eastern Colorado before pushing into the CWA. Damaging wind can also be expected over 60mph with decent DCAPE and linear features that these storms will turn into as the night wears on and models depict more of a clump of severe rather than more discrete unlike earlier in the event. Expect mid to upper 70s for afternoon high temperatures this afternoon with overnight lows dropping into the mid 50s to mid 60s west to east with scattering out of clouds as the aforementioned shortwave pushes to the northeast out of the CWA into north central Kansas and Nebraska. Winds will turn more southwesterly through the early morning with strong downsloping that will help aid in a better warmup in the afternoon and stronger gusts up to 25-30 mph during the peak heating of the afternoon for Monday. Mid 80s for highs can be expected widespread across southwestern Kansas with winds diminishing after sunset due to radiational cooling under clear skies allowing for much cooler morning lows for Tuesday into the upper 40s along the Colorado state line to low 60s towards south central Kansas of the eastern counties. Any storm development with severe weather for Monday afternoon and evening will stay to the north into northwestern Kansas and into the far reaches of Nebraska and Wyoming even though SPC depict and marginal and slight area clipping the northern counties of the CWA along the I-70 corridor. This will be something to keep an eye on but models show these staying out of the area and will monitor in the next round of forecasts overnight once this severe threat exits the area over night tonight. .LONG TERM...(Monday night through Sunday) Issued at 129 PM CDT Sun May 26 2019 Quiet weather for the start of the long term for the majority of the work week as upper level ridging sets up in place across the Rockies and high plains giving way to dry northwest flow that will allow southwest Kansas to dry out and warm up going towards the weekend. Breezy southwest winds can be expected for the majority of the week with leeside troughing across eastern Colorado but not evident to be too deep to allow for stronger wind gusts not seeing anything above the 20-30 mph range. Temperature wise through Friday, expect morning lows to be in the 50s to mid 60s west to east and afternoon highs in the 70s to low 80s. The next disturbance looks to effect the CWA by Friday evening as a deep low makes its way across the four corner region pushing the aforementioned ridge to the east with increase divergence aloft through the Rockies and high plains. This will give way to increased storm chances and due to that time of year, the next chance for widespread severe weather for the region. It is too far out to determine what hazards can be expected or exact timing but will be something to keep an eye on in the future forecasts after the severe weather being dealt with currently in the short term. Expect these storms chances to return over the weekend for Saturday and Sunday with increased moist low level flow out of the southeast pumping in good humid, Gulf of Mexico air into the area giving way to more chances for severe to start off the month of June. Otherwise, expect morning low temperatures in the 50s and afternoon highs again in the 70s to low 80s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1138 AM CDT Sun May 26 2019 Lingering stratus and patchy areas of fog still surrounding the TAF sites with MVFR ceilings and visibility persisting through the early parts of the period into the afternoon. Another round of storms will push across from Colorado that will affect LBL and GCK by 23Z, and DDC and HYS by 02Z. These storms will push east by 05-07Z respectively with lifting ceilings and breezy south winds up to 12kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 77 60 83 58 / 30 100 0 10 GCK 77 57 83 51 / 50 90 0 0 EHA 80 55 83 49 / 60 80 0 0 LBL 78 57 84 53 / 50 90 0 0 HYS 76 61 84 61 / 40 90 0 10 P28 79 64 83 66 / 30 100 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday morning for KSZ030-031-043>046- 062>066-075>081-085>090. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Lowe
Hazardous weather outlook, May 26, 1:43 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 143 PM CDT Sun May 26 2019 KSZ030-031-043>046-061>066-074>081-084>090-271845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 143 PM CDT Sun May 26 2019 /1243 PM MDT Sun May 26 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Increased severe weather risk this afternoon and evening into the nighttime hours towards midnight as storms already starting to fire off over eastern Colorado expecting to push across the Kansas state line in the next hour or so with threats for hail and wind with a few tornadoes possible. A tornado watch is in effect through tonight for these western counties as far east as the HWY 83 corridor to include Scott City, Garden City, and down to Liberal with points to the west. Expect this ongoing threat to spread east and northeast throughout the evening, especially with wind and hail being the main threat as tornado chances decrease as the night wears on and storms become much more disorganized and clumped together. Flooding will be a high concern as well with these storms expecting an additional 1-3 inches of rainfall for much of the CWA in areas already very much saturated and nowhere for any runoff to go. The flash flood watch in effect through the early morning hours and ongoing warnings will be produced as warranted with the aforementioned storm activity. Day 1 Hazards ------------- * Tornado: Elevated risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Elevated risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Quiet long term weather in terms of hazards with an elevated fire risk for Monday with increased wind and lower relative humidity with storm threats non existent through the end of the week. The next round of storms are expected for Friday night and into the weekend on Saturday with lightning a main threat for now as severe parameters look scarce this far out, but definitely not out of the question given the time of year and recent history of the weather in the past couple of weeks. Days 2-7 Hazards ---------------- * Monday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Tuesday No hazards. * Wednesday No hazards. * Thursday No hazards. * Friday * Lightning: Limited risk * Saturday * Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for points along and west of HWY 83 through 10PM CDT tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo LOWE
In the hours before
Special weather statement, May 26, 2:55 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
155 PM MDT Sun May 26 2019
KSZ061-262045-
Hamilton KS-
155 PM MDT Sun May 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY
UNTIL 245 PM MDT...
At 155 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holly, or near Coolidge, moving north at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Coolidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 900 PM MDT for southwestern
Kansas.
LAT...LON 3824 10205 3826 10204 3826 10189 3796 10195
3796 10205
TIME...MOT...LOC 1955Z 186DEG 43KT 3804 10207
TATROSpecial weather statement, May 26, 3:31 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Dodge City KS 331 PM CDT Sun May 26 2019 KSZ075-076-085-086-262100- Seward KS-Stevens KS-Grant KS-Haskell KS- 331 PM CDT Sun May 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEWARD... SOUTHEASTERN GRANT...NORTHEASTERN STEVENS AND HASKELL COUNTIES UNTIL 400 PM CDT... At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Cave, moving north at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sublette, Satanta, Ryus and Cave. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3720 10115 3773 10111 3773 10076 3718 10092 TIME...MOT...LOC 2030Z 189DEG 58KT 3728 10103 TATRO
Special weather statement, May 26, 3:36 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Dodge City KS 336 PM CDT Sun May 26 2019 KSZ075-076-085-262100- Stevens KS-Grant KS-Haskell KS- 336 PM CDT Sun May 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANT...CENTRAL STEVENS AND SOUTHWESTERN HASKELL COUNTIES UNTIL 400 PM CDT... At 336 PM CDT, Doppler radar was tracking a strong thunderstorm near Hugoton, moving north at 65 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ulysses, Hugoton, Moscow, Ryus, Cave and Hickok. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3704 10119 3707 10141 3761 10135 3756 10102 TIME...MOT...LOC 2036Z 189DEG 58KT 3714 10129 TATRO
Special weather statement, May 26, 3:49 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Dodge City KS 349 PM CDT Sun May 26 2019 KSZ044-063-077-262115- Gray KS-Finney KS-Lane KS- 349 PM CDT Sun May 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...SOUTHERN LANE AND NORTHWESTERN GRAY COUNTIES UNTIL 415 PM CDT... At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles west of Kalvesta, moving north at 45 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Dighton and Alamota. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 1000 PM CDT for southwestern and west central Kansas. LAT...LON 3793 10034 3797 10064 3850 10058 3850 10025 TIME...MOT...LOC 2049Z 189DEG 58KT 3805 10052 TATRO
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:01 PM CDT | Special Weather Statement | DDC | Barber | 29 min |
| May 25, 7:13 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 32 min |
| May 26, 12:42 AM CDT | Flash Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 18 more | 26 hr |
| May 26, 2:53 AM CDT | Areal Flood Warning | DDC | Pawnee, Rush | 24 hr |
| May 26, 3:23 AM CDT | Special Weather Statement | DDC | Meade | 52 min |
| May 26, 3:43 AM CDT | Special Weather Statement | DDC | Clark, Comanche | 47 min |
| May 26, 4:18 AM CDT | Flash Flood Warning | DDC | Barber, Comanche | 6 hr |
| May 26, 4:32 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 43 min |
| May 26, 4:35 AM CDT | Special Weather Statement | DDC | Ness | 40 min |
| May 26, 4:52 AM CDT | Special Weather Statement | DDC | Pawnee, Pratt, Rush, Stafford | 53 min |
| May 26, 8:38 AM CDT | River Flood Warning | DDC | Rush | 25 hr |
| May 26, 2:55 PM CDT | Special Weather Statement | DDC | Hamilton | 50 min |
| May 26, 3:31 PM CDT | Special Weather Statement | DDC | Haskell | 29 min |
| May 26, 3:36 PM CDT | Special Weather Statement | DDC | Grant, Stevens | 24 min |
| May 26, 3:49 PM CDT | Special Weather Statement | DDC | Lane | 26 min |
| May 26, 3:58 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell, Seward, Stevens | 47 min |
| May 26, 4:27 PM CDT | Special Weather Statement | DDC | Gray | 33 min |
| May 26, 4:28 PM CDT | Special Weather Statement | DDC | Seward | 32 min |
| May 26, 4:38 PM CDT | Special Weather Statement | DDC | Haskell | 37 min |
| May 26, 4:43 PM CDT | Flash Flood Warning | DDC | Haskell | 3 hr |
| May 26, 5:01 PM CDT | Special Weather Statement | DDC | Meade | 29 min |
| May 26, 5:03 PM CDT | Special Weather Statement | DDC | Ford, Gray, Hodgeman | 42 min |
| May 26, 5:07 PM CDT | Flash Flood Warning | DDC | Gray | 3 hr |
| May 26, 5:15 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 45 min |
| May 26, 5:47 PM CDT | Special Weather Statement | DDC | Edwards, Hodgeman, Kiowa | 43 min |
| May 26, 5:50 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 40 min |
| May 26, 5:59 PM CDT | Flash Flood Warning | DDC | Ford, Gray, Hodgeman | 3 hr |
| May 26, 6:16 PM CDT | Special Weather Statement | DDC | Pawnee, Pratt, Rush, Stafford | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.